Fluoroquinolones, a class of antibiotics that includes <"https://www.yourlawyer.com/topics/overview/cipro">Levaquin and <"https://www.yourlawyer.com/topics/overview/cipro">Cipro, may cause double vision in some patients, according to a new study. The study appears in the September issue of Ophthalmology.
In conducting this latest fluoroquinolone study, researchers at Casey Eye Institute at the Oregon Health and Science University in Portland analyzed all eye-related adverse event associated with the drugs that had been reported in international databases and the medical literature between 1986 and 2008. The found 171 case reports of double vision. Of those, 75 cases were linked to Cipro, 9 to Tequin, 20 to Levaquin, 16 to Avelox, 11 to Noroxin and 40 to Floxin. In the 53 reported cases in which a patient stopped taking the medication, vision returned to normal quickly. In five of those cases where the patient was then given the drug again, the problem returned.
The more frequently prescribed fluoroquinolones were more likely to be the subject of double vision reports. This suggests that the problem involves the class of drugs rather than just one or two types of fluoroquinolones, the study authors said.
The study did not reach a conclusion as to the cause of the double vision, but did speculate that the antibiotics may have had an effect on tendons involving the eyes, impacting their ability to focus.
Fluoroquinolones are very strong antibiotics that are used to treat bacterial infections of the lungs, urinary tract and skin. They have been associated with a number of serious side effects, including tendonitis. Last July, the Food & Drug Administration (FDA) asked the manufacturers of fluoroquinolones to add a Black Box warning to the drugsâ€™ labels because of their association with tendon damage. At the time, the FDA said the risk of tendon damage was greatest for those over age 60, those on concomitant steroid therapy, and kidney, heart, and lung transplant recipients. The ruptures generally related to the use of fluoroquinolones involve the Achilles tendon as well as ruptures of the shoulder, hand, biceps, and thumbs. At the time of the warning, he FDA has received nearly 2,250 reports of tendon disorders and 775 reports of tendon ruptures among patients taking fluoroquinolones.
Other side effects associated wit fluoroquinolones have included liver damage, gastrointestinal problems, skin phototoxicity and nervous system problems. Several fluoroquinolones, including Tequin, have been withdrawn from the market because of side effect issues.